Display Settings:

Format

Send to:

Choose Destination
J ECT. 2003 Mar;19(1):22-5.

Cardiac arrhythmias induced by ECT in elderly psychiatric patients: experience with 48-hour Holter monitoring.

Author information

  • 1Department of Psychogeriatrics, Tampere University Hospital, Finland. martti.huuhka@tays.fi

Abstract

Serious adverse events associated with electroconvulsive therapy (ECT) are uncommon and consist mostly of cardiovascular complications, mainly arrhythmias. The risk of complications is increased in elderly and physically ill patients. In the current study, a 24-hour pre-ECT and 24-hour post-ECT Holter recording was performed on 26 elderly patients during their first ECT treatment. ECT caused a significant increase in bigeminy/trigeminy and supraventricular tachycardia, but did not increase other arrhythmias. Pre-ECT arrhythmias correlated with post-ECT arrhythmias. All patients in the current study completed the ECT course. Thus, the clinical significance of arrhythmias remains uncertain. The present findings support the usual practice of continuous electrocardiogram monitoring during ECT and recovery.

PMID:
12621273
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk